Skip to main content
Jefferson Health

Home of Sidney Kimmel Medical College

Will the COVID-19 Vaccine Affect Your Period?

Changes to your menstrual cycle can be scary, but we’re here to clarify what these changes could mean if you just got vaccinated.

In recent weeks, there has been some buzz around irregular periods after receiving the COVID-19 vaccine. If your period was affected after you got the vaccine, you’re not alone. But, if you have yet to receive the vaccine, there’s nothing for you to worry about. “You may feel lousy after getting the vaccine, and your period may be irregular, but it’s important to know these side effects are minimal compared to the effects of the virus itself,” advises Dr. Beth Schwartz, pediatric and adolescent gynecology specialist at Thomas Jefferson University Hospital.

We spoke with Dr. Schwartz to help clarify some of the confusion and misinformation that is currently circulating about the COVID-19 vaccine and menstrual cycles.

Why might the vaccine affect your period?

Lately, researchers have seen a spike in anecdotal reports that menstrual cycles are being affected by the COVID-19 vaccine; however, there’s currently no scientific evidence linking COVID-19 vaccines to changes in a person’s menstrual cycle. “Official research is in progress to see if there is a correlation between early, late or irregular periods and the vaccine. But as of right now, we don’t really know why it’s happening to some individuals,” says Dr. Schwartz.

What we do know is when you get the vaccine, the body is working hard to make antibodies to help fight the virus—which is what causes the characteristic physical symptoms of fatigue and muscle soreness after receiving it. Dr. Schwartz explains, “Significant stress, whether physical or mental, often causes a change in menstrual cycles. So it’s plausible that, because the body is under a stress response, it could affect someone’s period. Major medical problems also can cause irregular periods because the body’s energy is consumed by fighting off the new ailment.”

Should you be concerned about an irregular period?

It’s always a good idea to call your doctor if you’re concerned about your menstrual cycle—or any other health concerns for that matter. But Dr. Schwartz assures us that short-term, irregular periods or missed periods are not always dangerous or indicative that something is wrong. “If you begin to experience an irregular period—or no period at all—and it continues for more than three months, it’s time to talk to your doctor,” says Dr. Schwartz.

Other symptoms that warrant a visit to your doctor include:

  • Periods lasting more than 10 days
  • An abnormally heavy flow—one that causes you to change your tampon frequently, once an hour or more
  • Symptoms of anemia including dizziness, lightheadedness, shortness of breath and chest pain

In addition, if you’re sexually active and have a missed or late period, it’s always a good idea to take a pregnancy test—even if you’re on birth control. “Home pregnancy tests are just as accurate as the ones we give in the office,” says Dr. Schwartz. “So if you’re concerned you may be pregnant, you can call your doctor, but you can also settle your concerns in the meantime by buying a pregnancy test at any drugstore.”

Is it dangerous to get the vaccine while on birth control?

Recently, some individuals who received the Johnson & Johnson COVID-19 vaccine reported developing blood clots. This caused many people to be concerned about getting vaccinated while taking birth control pills—which can also slightly increase your risk of blood clots. In reality, there were a very small number of people who got the Johnson & Johnson vaccine who developed blood clots and those instances didn’t point to any evidence that the vaccine was the cause.

“I’ve had patients ask if they should stop taking their birth control when getting the vaccine, and the answer is no. The instances of getting a blood clot after the Johnson & Johnson vaccine were around one in a million. And the risk of getting a blood clot from your birth control pill is also very low,” says Dr. Schwartz. “If possible, you should get vaccinated and get whichever vaccine is offered to you first.”

What if you already have your period when you go to get your vaccine?

There’s no danger in getting the vaccine while menstruating. But Dr. Schwartz does advise patients to steer clear of painkillers in the hours before and after getting the vaccine. “We want your body to create an inflammatory response, and painkillers will suppress that,” she says. “If you have severe menstrual cramps that will keep you from leaving your house to get the vaccine, take the lowest dose of painkillers you can in order to make your vaccine appointment. It’s important that we all do our part to get vaccinated so we can protect ourselves and those around us.”

TAGS
, ,
CATEGORIES
COVID-19, From the Experts

RELATED STORIES